Fentanyl overdose is one of the leading causes of drug overdose deaths across America. This synthetic opioid, which has been originally designed as a powerful pain killer, has continuously been abused as a recreational drug.
Fentanyl, also known on the streets as fake oxy, china girl, china white, and poison, is a man-made opioid synthesized from the opium poppy. In 1968, it was approved for medical use in the U.S. and was prescribed for people who have undergone surgery, those experiencing extreme pain, and for cancer patients.
This drug is a highly addictive substance. Due to its superior strength and potency, fentanyl is now considered as one of the deadliest drugs in the United States. What is interesting about this drug, however, is that so many of its victims were unaware just how lethal it is.
Here are some instances oh now fentanyl victimizes unknowing drug takers.
Taking drugs cut with fentanyl
In 2018, news of pop star Demi Lovato’s drug overdose was all over the news. According to reports, the singer’s near-death overdose was likely caused by taking Oxycodone laced with fentanyl. Demi reportedly passed out and was rushed to the emergency room after unknowingly taking the dirty drugs given to her by a drug dealer.
Lovato’s case is not a unique one. There have been many reports of people who suffered from a drug overdose thinking they were taking other drugs. Lovato was able to survive the ordeal after treatment; however, many others, including other famous personalities were not as lucky. Prince and Mac Miller were two victims whose lives were taken by overdosing on drugs laced with fentanyl.
Illegal drug manufacturers often lace different drugs with fentanyl to heighten their strength. This is not limited to opioids like oxycodone or codeine because other drugs like Xanax, Valium, and cocaine, among others, are also being cut with fentanyl.
Buying drugs from social media
Social media platforms like Facebook and Instagram are now being used to advertise and sell a wide array of products – clothing, cosmetics, homeware, food, and many more. Unfortunately, social media is also being used to sell illicit products like drugs. Sending a DM on Instagram is much more convenient than trying to find a dealer on the streets or in nightclubs.
What many people do not realize is that buying drugs from social media is much more dangerous. Because online dealers are masked with anonymity and they can disappear by deleting their profiles, there is no accountability whatsoever. There is no stopping these dealers from selling fentanyl-laced drugs to users.
Miscalculating fentanyl’s strength
Not everyone who takes fentanyl is unaware of what type of drug they are taking. Some people experiment with the fentanyl because it is much cheaper than other opioids and illegal drugs. However, many people miscalculate the strength of fentanyl.
Unlike common opioids, fentanyl’s strength is incredibly strong. To illustrate this fact, fentanyl is fifty times more potent than heroin and up to a hundred times more potent than heroin. According to the Drug Enforcement Administration, approximately two to three milligrams of fentanyl can cause respiratory arrest, respiratory depression, and can be fatal. If you’re wondering what two to three milligrams look like, this is roughly the same size as two to three grains of table salt!
Drug users who inject or take the same amount of fentanyl for heroin or oxycodone are highly likely to overdose because they may be unaware that just a small amount is already deadly.
Mixing different drugs and alcohol is not a new practice. Drug cocktails such as cocaine and heroin speedballs have been used to create a push and pull euphoric effects by adventurous drug users who are looking for that extra kick.
The potency and cheap cost of fentanyl have made the drug attractive for people who take drug cocktails. This has brought about the latest drug cocktail called the fentanyl speedball, which is a mixture of fentanyl and cocaine. However, many users are unaware of fentanyl’s super strength which usually results in overdose.
Like other opioids, fentanyl’s effects are magnified and these effects can go haywire when mixed with other substances like alcohol or other narcotics. If the user is unaware that the drug is laced with fentanyl, then this becomes more dangerous and overdose is much more likely to occur.
If you encounter a person who seems to be suffering from a fentanyl overdose, treat it as an emergency and immediately call 911.
If you or a loved one is struggling with substance abuse, help is available.
Contact Anaheim Lighthouse today.